Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 342, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 12, 2011, 1:51 PM EDT for Hamilton County, Marion County, Tennessee. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2011, 1:51 PM EDT (17:51 UTC)
- Expired
- Jul 12, 2011, 2:30 PM EDT
- In force
- 39 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Hamilton County, TN, Marion County, TN
The radar
The Northeast Alabama radar (KHTX), 49 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 2:00 PM EDT | TSTM WND DMG | Whitwell, TN | ONE TREE DOWN ON LARSON SPRINGS RD AND ONE DOWN ON VALLEY VIEW HWY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.9 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2386 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1325 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
816
WUUS54 KMRX 121751
SVRMRX
TNC065-115-121830-
/O.NEW.KMRX.SV.W.0342.110712T1751Z-110712T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1251 PM CDT TUE JUL 12 2011
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HAMILTON COUNTY IN EAST TENNESSEE...
MARION COUNTY IN EAST TENNESSEE...
* UNTIL 130 PM CDT/230 PM EDT/
* AT 1249 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
SIGNAL MOUNTAIN...OR 8 MILES WEST OF CHATTANOOGA...AND MOVING SOUTH
AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LOOKOUT MOUNTAIN AROUND 215 PM EDT.
JASPER AROUND 120 PM CDT.
OTHER LOCATIONS AFFECTED BY THIS SEVERE THUNDERSTORM INCLUDE HALETOWN
(GUILD).
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3498 8584 3499 8586 3519 8587 3523 8579
3522 8574 3524 8570 3528 8571 3529 8568
3519 8548 3517 8539 3515 8539 3516 8537
3513 8527 3498 8531
TIME...MOT...LOC 1751Z 018DEG 9KT 3507 8541
$$
TD1 follow-up statement
826
WWUS54 KMRX 121813
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
113 PM CDT TUE JUL 12 2011
TNC065-115-121830-
/O.CON.KMRX.SV.W.0342.000000T0000Z-110712T1830Z/
HAMILTON TN-MARION TN-
113 PM CDT TUE JUL 12 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM
CDT/230 PM EDT/ FOR MARION AND HAMILTON COUNTIES...
AT 109 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 6 MILES NORTHWEST OF LOOKOUT MOUNTAIN...OR 9 MILES NORTHWEST
OF ROSSVILLE...MOVING SOUTH AT 10 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
LOOKOUT MOUNTAIN AROUND 220 PM EDT.
JASPER AROUND 125 PM CDT.
OTHER LOCATIONS AFFECTED BY THIS SEVERE THUNDERSTORM INCLUDE HALETOWN
(GUILD).
ANOTHER STRONG TO SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER
SIZED HAIL...AND WINDS IN EXCESS OF 60 MPH WAS LOCATED NEAR JASPER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3498 8584 3499 8586 3519 8587 3523 8579
3522 8574 3524 8570 3528 8571 3529 8568
3519 8548 3517 8539 3515 8539 3516 8537
3513 8527 3498 8531
TIME...MOT...LOC 1810Z 018DEG 9KT 3504 8543
$$
TDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 1:30 PM EDT, 21 minutes earlier.
Area forecast discussion, Jul 12, 1:30 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
130 PM EDT TUE JUL 12 2011
.AVIATION...CURRENT RADAR SHOWS CONVECTION DEVELOPING ACROSS
SOUTHEAST TENNESSEE BUT NO ACTIVITY FROM NEAR TYS NORTH. WITH
UPPER RIDGE BREAKING DOWN...COULD BE CONVECTION AT ANY TIME...SO
WILL INCLUDE VCTS AT TYS AND TRI UNTIL EARLY EVENING AND TEMPO AT
CHA NEXT COUPLE HOURS. MAY BE SOME FOG AND HAZE LATE IN THE
PERIOD...SO HAVE MVFR CONDITIONS AT TYS AND TRI.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...HEAT ADVISORY UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING FOR THE
FOLLOWING ZONES: ANDERSON...BLEDSOE...BRADLEY...HAMILTON...
KNOX...LOUDON...MARION...MCMINN...MEIGS...NW BLOUNT...NORTH
SEVIER...NORTHWEST MONROE...RHEA...ROANE...SEQUATCHIE...
WEST POLK.
VA...NONE.
&&
TDHazardous weather outlook, Jul 12, 4:45 AM EDT, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 445 AM EDT TUE JUL 12 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-130845- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 445 AM EDT TUE JUL 12 2011 /345 AM CDT TUE JUL 12 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT VERY HOT AND HUMID CONDITIONS ARE EXPECTED AGAIN TODAY...WITH HEAT INDEX VALUES REACHING 102 TO 1O9 FOR A FEW HOURS THIS AFTERNOON ACROSS SOUTHERN AND SOUTH CENTRAL PORTIONS OF THE TENNESSEE VALLEY...AND FROM AROUND 100 TO 104 IN MANY VALLEY LOCATIONS ACROSS THE REMAINDER OF THE AREA. SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. SOME OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS...AND TO A LESSER EXTENT LARGE HAIL...THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY AS A COOL FRONT MOVES INTO THE SOUTHERN APPALACHIAN REGION. A FEW STORMS COULD BECOME STRONG TO SEVERE. THE MAIN THREATS WILL BE DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. THE HEAT WAVE WILL CONTINUE ON WEDNESDAY...WITH HEAT INDEX VALUES REACHING 100 TO 108 ACROSS MOST OF THE SOUTHERN TENNESSEE VALLEY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THIS AFTERNOON THROUGH WEDNESDAY FOR STRONG TO SEVERE THUNDERSTORMS.
In the hours before
Special weather statement, Jul 12, 8:40 AM EDT, 5 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 840 AM EDT TUE JUL 12 2011 TNZ100>102-121315- BRADLEY TN-EAST POLK TN-WEST POLK TN- 840 AM EDT TUE JUL 12 2011 ...SIGNIFICANT WEATHER ADVISORY FOR POLK AND BRADLEY COUNTIES UNTIL 915 AM EDT... AT 836 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTH OF BENTON...MOVING SOUTH AT 20 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CONASAUGA AND BIG FROG MOUNTAIN. TD
Local storm report, Jul 12, 8:52 AM EDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
852 AM EDT TUE JUL 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 AM TSTM WND DMG 3 W HAPPY VALLEY 35.61N 84.01W
07/12/2011 BLOUNT TN DEPT OF HIGHWAYS
NUMEROUS TREES DOWN ACROSS COUNTY.
&&Special weather statement, Jul 12, 8:55 AM EDT, 4 hours 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 855 AM EDT TUE JUL 12 2011 TNZ012-013-121400- CAMPBELL TN-SCOTT TN- 855 AM EDT TUE JUL 12 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CAMPBELL AND SCOTT COUNTIES UNTIL 1000 AM EDT... AT 848 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES WEST OF ONEIDA...MOVING SOUTHEAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN TO ONE INCH PER HOUR AND FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... BIG SOUTH FORK NATIONAL REFUGE AROUND 905 AM EDT. ONEIDA AROUND 940 AM EDT. ELGIN AROUND 955 AM EDT. HUNTSVILLE AROUND 1000 AM EDT. TD
Special weather statement, Jul 12, 9:04 AM EDT, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 904 AM EDT TUE JUL 12 2011 TNZ013-014-037-121400- CAMPBELL TN-CLAIBORNE TN-UNION TN- 904 AM EDT TUE JUL 12 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CLAIBORNE...CAMPBELL AND UNION COUNTIES UNTIL 1000 AM EDT... AT 900 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS 9 MILES SOUTH OF WILLIAMSBURG...MOVING SOUTHEAST AT 20 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... WHITE OAK AROUND 920 AM EDT. CLAIRFIELD AROUND 925 AM EDT. FINCASTLE AROUND 935 AM EDT. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN! TD
Special weather statement, Jul 12, 11:30 AM EDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1130 AM EDT TUE JUL 12 2011 NCZ060-061-TNZ012>018-035-037>047-070-072-074-087-102-VAZ001-002- 005-006-008-130000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-UNION-GRAINGER-HAMBLEN-NORTHWEST COCKE- COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-SOUTHEAST GREENE- WASHINGTON TN-UNICOI-NORTHWEST CARTER-SOUTHEAST CARTER-JEFFERSON- BLOUNT SMOKY MOUNTAINS-SEVIER SMOKY MOUNTAINS-SOUTHEAST MONROE- EAST POLK-LEE-WISE-SCOTT-RUSSELL-WASHINGTON- INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA... LA FOLLETTE...TAZEWELL...SNEEDVILLE...ROGERSVILLE...KINGSPORT... BRISTOL...MOUNTAIN CITY...WARTBURG...MAYNARDVILLE...RUTLEDGE... MORRISTOWN...NEWPORT...COSBY...GREENEVILLE...CEDAR CREEK... JOHNSON CITY...ERWIN...ELIZABETHTON...ROAN MOUNTAIN...DANDRIDGE... CADES COVE...GATLINBURG...COKER CREEK...DUCKTOWN...JONESVILLE... WISE...NORTON...GATE CITY...LEBANON...ABINGDON 1130 AM EDT TUE JUL 12 2011 ...VERY HOT AND HUMID CONDITIONS AGAIN THIS AFTERNOON... TEMPERATURES WILL CLIMB INTO THE 90S IN MANY VALLEY LOCATIONS BY MID AFTERNOON TODAY. THESE TEMPERATURES WILL COMBINE WITH HIGH HUMIDITY VALUES TO PRODUCE HEAT INDEX VALUES RANGING FROM AROUND 100 TO 104 FOR A FEW HOURS LATER THIS AFTERNOON AND EARLY EVENING ACROSS CENTRAL AND NORTHERN PORTIONS OF THE TENNESSEE VALLEY...AS WELL AS IN VALLEY AREAS LOCATED IN THE EASTERN TENNESSEE MOUNTAINS...NORTHERN CUMBERLAND PLATEAU...SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA. AVOID PROLONGED WORK IN THE SUN OR IN POORLY VENTILATED AREAS...DRINK PLENTY OF WATER AND OTHER NON-ALCOHOLIC BEVERAGES...AND SPEND AS MUCH TIME AS POSSIBLE IN AN AIR CONDITIONED ENVIRONMENT. EACH YEAR...A NUMBER OF FATALITIES OCCUR NATIONWIDE DUE TO CHILDREN ACCIDENTALLY BEING LEFT IN VEHICLES DURING HOT OR EVEN WARM WEATHER. NEVER LEAVE CHILDREN OR PETS UNATTENDED IN A VEHICLE...NOT EVEN FOR A MINUTE. REMEMBER...BEAT THE HEAT...CHECK THE BACKSEAT. TD
Special weather statement, Jul 12, 1:45 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 145 PM EDT TUE JUL 12 2011 TNZ098-099-121830- HAMILTON TN-MARION TN- 1245 PM CDT TUE JUL 12 2011 ...SIGNIFICANT WEATHER ADVISORY FOR MARION AND HAMILTON COUNTIES UNTIL 130 PM CDT/230 PM EDT/... AT 143 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SIGNAL MOUNTAIN...OR 8 MILES WEST OF CHATTANOOGA...MOVING SOUTH AT 5 MPH. ANOTHER STRONG STORM WAS NEAR MARTIN SPRINGS AND WAS MOVING LITTLE. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...JASPER...LOOKOUT MOUNTAIN AND HALETOWN (GUILD). LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN! TD
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 10:16 PM EDT | Severe Thunderstorm Warning | MRX | Sullivan | 44 min |
| Jul 12, 6:04 AM EDT | Severe Thunderstorm Warning | MRX | Blount, Monroe | 41 min |
| Jul 12, 7:21 AM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Morgan, Scott | 39 min |
| Jul 12, 9:38 AM EDT | Areal Flood Advisory | MRX | Campbell, Claiborne, Scott | 3 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.